Nebraska, 2009

Tornado and Hail in Nebraska, July 13, 2009

July 13, 2009 · NWS LBF · 21 events in 4 counties and zones

A very intense supercell moved out of central South Dakota and into north central Nebraska producing an isolated tornado and damaging inflow winds. Another isolated thunderstorm also developed over southwest Nebraska with large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$192,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A very intense supercell moved out of central South Dakota and into north central Nebraska producing an isolated tornado and damaging inflow winds. Another isolated thunderstorm also developed over southwest Nebraska with large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 2:38 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 2:38 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT MON JUL 13 2009

.DISCUSSION...
ANOTHER ACTIVE DAY IS INSTORE FOR THE FORECAST AREA. SURFACE LOW
DEVELOPING OVER FAR NW SD THIS AFTERNOON...WHILE A TROF LIES
ACROSS THE FRONT RANGE OF THE ROCKIES. ALSO HAVE A NORTH/SOUTH
THERMAL BOUNDARY OVER THE CENTRAL NEBRASKA...CAUSE BY CLOUDS OVER
CENTRAL/EASTERN NEB.

TONIGHT...THUNDERSTORMS ARE HIGHLY LIKELY EVENTUALLY...AND A GOOD
CHANCE FOR SOME TO REACH SEVERE LIMITS. ALREADY HAVE WATCH BOXES TO
THE NORTH AND WEST. AFTERNOON HEATING HAS ERODED MOST OF THE CAP
OVER CENTRAL NEBRASKA...WHERE DEW PTS AROUND 70 DEGREES. FURTHER
WEST DEW PTS LOWER...HAVE STILL HAVE A SMALL CAP IN PLACE. 12Z
MODELS HAVING A VERY DIFFICULT TIME WITH THE NUMEROUS
BOUNDARIES...AS NONE HAVE QPF WHERE THUNDERSTORMS HAVE BEEN SO FAR
THIS AFTERNOON. 18Z RUN STARTING TO COME IN...AND QUICK ANALYSIS
HAS MUCH BETTER PLACEMENT OF CURRENT ACTIVITY...ALTHOUGH MODELS
DID NOT HANDLE LAST NIGHTS ACTIVITY VERY WELL. 18Z KLBF SOUNDINGS
SHOWED LI/S ALREADY AT -7.0 AND WHEN MODIFIED FOR LATEST
OB...STILL HAVE A SMALL CAP /-15 J/KG/ AND A VERY UNSTABLE
ATMOSPHERE.

COLD FRONT TO PUSH ACROSS THE AREA OVERNIGHT AND TOMORROW
MORNING...AND AM EXPECTING TO SEE THUNDERSTORMS DEVELOP ALONG THE
FRONT. ALSO HAVE A SLIGHT CHANCE FOR DEVELOP OVER EASTERN ZONES
WELL AHEAD OF THE FRONT...MAINLY THIS EVENING. CLOUDS MAY HAVE
BEEN ENOUGH TO KEEP THIS FROM FIRING. SHEER IS GOOD AND EXPECT
SOME ROTATING THUNDERSTORMS...HOWEVER OVERNIGHT FAVORS HAIL...BUT
A TORNADO CAN NOT BE RULED OUT.

SLIGHTLY COOLER AND DRIER AIR FILLS IN BEHIND THE FRONT FOR
TUESDAY. EXPECT THE FRONT LOCATION TO BE SOUTH AND EAST OF THE
AREA...THUS HAVE GONE DRY. HOWEVER...DRY SPELL TO BE SHORT
LIVED...AS FRONT LIFTS BACK NORTH FOR WEDNESDAY. MEANWHILE A RIDGE
BEGINS TO BUILD NORTH FROM THE DESERT SOUTHWEST INTO THE WESTERN
ROCKIES. THIS WILL CONTINUE TO KEEP US IN AN ACTIVE PATTERN FOR
THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. TEMPERATURES TO BE
SEASONAL /80S AND LOWER 90S/ AND MOISTURE WILL RETURN TO THE
REGION...THUS LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS REMAIN IN
THE FORECAST.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD FRONT.
VISIBILITIES MAY DROP TO LOW MVFR CONDITIONS IN HEAVY RAIN WITH
THE THUNDERSTORMS. CIGS WILL REMAIN VFR. THE COLD FRONT WILL
LIKELY EXTEND ALONG A LINE FROM NEAR KANW TO KLBF BY 12Z TUE. EAST
OF THIS FRONT...EXPECT THE SOUTHERLY WINDS USHERING ABUNDANT
MOISTURE INTO THE AREA TO PRODUCE MVFR/IFR CIGS IN STRATUS CLOUDS.
WEST OF THE FRONT...WESTERLY DOWNSLOPE WINDS WILL KEEP SKIES VFR.
THE ONE CAVEAT IS THE ACTUAL LOCATION OF THE FRONT. COMPUTER
MODELS ARE NOT IN AGREEMENT WITH THIS SO THE LOCATION GIVEN ABOVE
IS MY BEST ESTIMATION SO THEREFORE DID NOT INCLUDE THE MVFR CIGS
IN THE KLBF TAF. THE FRONT WILL MARCH EASTWARD WITH MVFR CIGS
BECOMING VFR IN THE KBBW AREA BY 17Z AND KONL BY 19Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...DDB
Hazardous weather outlook, Jul 13, 2:28 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT MON JUL 13 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-142030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT MON JUL 13 2009 /228 PM MDT MON JUL 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A COLD FRONT WILL
MOVE EAST ACROSS WESTERN NEBRASKA TONIGHT WITH THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF THE FRONT. THE MAIN THREAT WITH
THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT
ACROSS WESTERN CHERRY COUNTY AND THE EASTERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH NIGHT FROM WEDNESDAY
NIGHT THROUGH SUNDAY NIGHT AS SOUTHEAST UPSLOPE WINDS COMBINE WITH
WEAK UPPER LEVEL DISTURBANCES TO PROVIDE A MOIST...UNSTABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE HEAVY RAIN...GUSTY WINDS...DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

In the hours before

Local storm report, Jul 13, 12:56 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HEAVY RAIN       OSHKOSH                 41.41N 102.34W
07/13/2009  M1.30 INCH       GARDEN             NE   PUBLIC

1221 AM     HAIL             14 N OSHKOSH            41.61N 102.34W
07/13/2009  E1.00 INCH       GARDEN             NE   PUBLIC

1231 AM     HEAVY RAIN       NORTH PLATTE            41.13N 100.77W
07/13/2009  M1.00 INCH       LINCOLN            NE   PUBLIC

1231 AM     HAIL             NORTH PLATTE            41.13N 100.77W
07/13/2009  M0.50 INCH       LINCOLN            NE   PUBLIC

0115 AM     HAIL             4 SE HERSHEY            41.12N 100.95W
07/13/2009  E1.00 INCH       LINCOLN            NE   PUBLIC

0700 AM     HEAVY RAIN       1 WNW NORTH PLATTE      41.14N 100.79W
07/13/2009  M1.05 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       5 SSE NORTH PLATTE      41.07N 100.74W
07/13/2009  M1.02 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       5 WNW MERNA             41.51N 99.85W
07/13/2009  M1.38 INCH       CUSTER             NE   MESONET

            HIGH WINDS OF UNKNOWN SPEED ALONG WITH SOME PEA SIZE HAIL
            ALSO REPORTED. STORM TOTAL RAINFALL REPORT FURNISHED BY A
            NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK
            OBSERVER.

0700 AM     HEAVY RAIN       5 NE NORTH PLATTE       41.18N 100.70W
07/13/2009  M1.46 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       7 SSW NORTH PLATTE      41.04N 100.82W
07/13/2009  M1.67 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       6 SSW BERWYN            41.27N 99.54W
07/13/2009  M1.83 INCH       CUSTER             NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       1 ENE NORTH PLATTE      41.14N 100.75W
07/13/2009  M1.50 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       6 NE NORTH PLATTE       41.19N 100.69W
07/13/2009  M1.41 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       2 N BROKEN BOW          41.43N 99.64W
07/13/2009  M1.38 INCH       CUSTER             NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       10 WSW BIG SPRINGS      41.01N 102.25W
07/13/2009  M1.34 INCH       DEUEL              NE   MESONET

            PEA SIZE HAIL WAS ALSO REPORTED. STORM TOTAL RAINFALL
            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       4 E NORTH PLATTE        41.13N 100.70W
07/13/2009  M1.22 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       3 WSW HERSHEY           41.14N 101.05W
07/13/2009  M1.11 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       6 NE NORTH PLATTE       41.19N 100.69W
07/13/2009  M1.80 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

&&

SCARMEL
Local storm report, Jul 13, 2:06 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     5 NE ANSELMO            41.67N 99.80W
07/12/2009  E60.00 MPH       CUSTER             NE   PUBLIC

            VERY HEAVY RAIN AND MARBLE SIZED HAIL BEING DRIVEN BY
            STRONG THUNDERSTORM WIND GUSTS.

0954 PM     HAIL             6 E ANSELMO             41.62N 99.75W
07/12/2009  E1.00 INCH       CUSTER             NE   PUBLIC

            MARBLE TO QUARTER SIZE HAIL OCCURRING AT TIME OF REPORT
            ALONG WITH VERY HEAVY RAINFALL AND STRONG WIND GUSTS.

1009 PM     TSTM WND GST     3 S CHAPPELL            41.05N 102.47W
07/12/2009  E65.00 MPH       DEUEL              NE   PUBLIC

            POWERFUL WINDS DRIVING VERY HEAVY RAINFALL WITH HAIL OF
            UNKNOWN SIZE 3 MILES SOUTH OF CHAPPELL.

1221 AM     HAIL             14 N OSHKOSH            41.61N 102.34W
07/13/2009  E1.00 INCH       GARDEN             NE   PUBLIC

1221 AM     HEAVY RAIN       OSHKOSH                 41.41N 102.34W
07/13/2009  M1.30 INCH       GARDEN             NE   PUBLIC

1231 AM     HEAVY RAIN       NORTH PLATTE            41.13N 100.77W
07/13/2009  M1.00 INCH       LINCOLN            NE   PUBLIC

1231 AM     HAIL             NORTH PLATTE            41.13N 100.77W
07/13/2009  M0.50 INCH       LINCOLN            NE   PUBLIC

0115 AM     HAIL             4 SE HERSHEY            41.12N 100.95W
07/13/2009  E1.00 INCH       LINCOLN            NE   PUBLIC

0700 AM     HEAVY RAIN       5 NE NORTH PLATTE       41.18N 100.70W
07/13/2009  M1.46 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       5 WNW MERNA             41.51N 99.85W
07/13/2009  M1.38 INCH       CUSTER             NE   MESONET

            HIGH WINDS OF UNKNOWN SPEED ALONG WITH SOME PEA SIZE HAIL
            ALSO REPORTED. STORM TOTAL RAINFALL REPORT FURNISHED BY A
            NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK
            OBSERVER.

0700 AM     HEAVY RAIN       5 SSE NORTH PLATTE      41.07N 100.74W
07/13/2009  M1.02 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       1 WNW NORTH PLATTE      41.14N 100.79W
07/13/2009  M1.05 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       3 WSW HERSHEY           41.14N 101.05W
07/13/2009  M1.11 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       4 E NORTH PLATTE        41.13N 100.70W
07/13/2009  M1.22 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       10 WSW BIG SPRINGS      41.01N 102.25W
07/13/2009  M1.34 INCH       DEUEL              NE   MESONET

            PEA SIZE HAIL WAS ALSO REPORTED. STORM TOTAL RAINFALL
            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       2 N BROKEN BOW          41.43N 99.64W
07/13/2009  M1.38 INCH       CUSTER             NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       6 NE NORTH PLATTE       41.19N 100.69W
07/13/2009  M1.41 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       1 ENE NORTH PLATTE      41.14N 100.75W
07/13/2009  M1.50 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       6 SSW BERWYN            41.27N 99.54W
07/13/2009  M1.83 INCH       CUSTER             NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       7 SSW NORTH PLATTE      41.04N 100.82W
07/13/2009  M1.67 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       6 NE NORTH PLATTE       41.19N 100.69W
07/13/2009  M1.80 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

&&

SCARMEL

The radar

The North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 9 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
July 13, 6:54 PM CST
Where
Cherry County, Crookston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.930, -100.750

The public reported very strong winds.

Thunderstorm Wind, Garden

When
July 13, 6:01 PM MST
Where
Garden County, 7.76 mi ESE of Lisco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.460, -102.480

The winds broke off 8 inch diameter tree limbs.

Hail, Cherry

When
July 13, 7:12 PM CST
Where
Cherry County, Valentine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.870, -100.550

Funnel Cloud, Cherry

When
July 13, 7:20 PM CST
Where
Cherry County, 8.99 mi SW of (Vtn)miller Fld Vale
Reported by
Trained Spotter
Coordinates
42.770, -100.690

A trained spotter reported a funnel southwest of Valentine.

Hail, Cherry

When
July 13, 7:21 PM CST
Where
Cherry County, Valentine
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.870, -100.550

Thunderstorm Wind, Garden

When
July 13, 6:25 PM MST
Where
Garden County, 14.31 mi NNE of Lewellen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.520, -102.040

The public reported very strong winds.

Hail, Cherry

When
July 13, 7:39 PM CST
Where
Cherry County, 6.95 mi SW of (Vtn)miller Fld Vale
Measured
1 in hail
Reported by
Public
Coordinates
42.790, -100.660

Hail, Cherry

When
July 13, 7:43 PM CST
Where
Cherry County, 6.88 mi WSW of (Vtn)miller Fld Vale
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.807, -100.673

The sheriff reported golfball size hail.

Hail, Cherry

When
July 13, 7:45 PM CST
Where
Cherry County, Crookston
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.930, -100.750

Hail, Cherry

When
July 13, 7:45 PM CST
Where
Cherry County, 8.28 mi SSE of Kilgore
Measured
1.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
42.830, -100.880

Funnel Cloud, Cherry

When
July 13, 7:47 PM CST
Where
Cherry County, 10.04 mi ENE of Merritt Res
Reported by
Public
Coordinates
42.690, -100.750

A ranch hand saw two brief funnel clouds dip down where the Niobrara and the Snake Rivers meet.

Hail, Cherry

When
July 13, 7:50 PM CST
Where
Cherry County, 10 mi S of Valentine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.725, -100.550

Thunderstorm Wind, Cherry

When
July 13, 7:50 PM CST
Where
Cherry County, 10 mi S of Valentine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.725, -100.550

The winds broke off 2 to 3 foot diameter tree limbs which were laying on the road.

Hail, Keith

When
July 13, 7:19 PM MST
Where
Keith County, 3.7 mi E of Lake Mc Conaghy
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.260, -101.730

Tornado, Cherry

When
July 13, 8:20 PM CST to 8:21 PM CST
Where
Cherry County, 6.94 mi S of Crookston
Rating
EF2
Path length
0.1 mi
Path width
20 yd
Property damage
$25,000
Reported by
Public
Coordinates
42.830, -100.755

The tornado touched down briefly on the north side of the Bob Kruger ranch. The tornado lifted an old trailer home south southwestward about 20 yards and destroyed it. It also moved a hay baler 10 yards and turned it around. It snapped off numerous tree limbs, tore metal siding off a quonset, and destroyed a metal wind break. Numerous storm chasers captured the intense supercell on video. Chasers reported inflow winds into the supercell of up to 70 mph.

Thunderstorm Wind, Cherry

When
July 13, 8:20 PM CST
Where
Cherry County, 20 mi SSW of Valentine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.603, -100.701

Numerous large tree branches were blown down.

Hail, Keith

When
July 13, 7:30 PM MST
Where
Keith County, 5.88 mi ENE of Lake Mc Conaghy
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -101.700

Thunderstorm Wind, Keith

When
July 13, 7:30 PM MST
Where
Keith County, 5.88 mi ENE of Lake Mc Conaghy
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.290, -101.700

Quarter size hail accompanied the strong winds.

Thunderstorm Wind, Cherry

When
July 13, 8:38 PM CST
Where
Cherry County, 16.64 mi WSW of Wood Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.580, -100.550

Numerous large tree branches were blown down.

Thunderstorm Wind, Cherry

When
July 13, 9:00 PM CST
Where
Cherry County, 9.38 mi WSW of Wood Lake to 8 mi SW of Wood Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
42.560, -100.388

A storm chaser reported inflow winds into the supercell storm to be 55 mph with gusts to 70 mph. Several power poles were broken due to the winds.

Thunderstorm Wind, Brown

When
July 13, 10:40 PM CST
Where
Brown County, 7.69 mi N of Ainsworth
Measured
61 kt (70 mph) estimated gust
Property damage
$120,000
Reported by
COOP Observer
Coordinates
42.660, -99.871

Several center pivot irrigation systems were overturned by the strong winds. In addition, a few rafters and garage walls were blown down at the construction site of a home being built.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173254, 173257, 173213, 173209, 173245, 173260, 173246, 173248, 173249, 173250, 173212, 173265, 173269, 173261, 173253, 173270, 173263, 173264, 173256, 173255, 173273.